Wisconsin, 2016

Damaging Wind in Wisconsin, May 6, 2016

May 6, 2016 · NWS GRB · 1 event in 1 county or zone

On the evening of May 6th a line of thunderstorms, ahead of an approaching cold front, moved into north central Wisconsin. One of the storms produced a measured wind gust to 68 mph as it moved over the Manitowish Waters Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

On the evening of May 6th a line of thunderstorms, ahead of an approaching cold front, moved into north central Wisconsin. One of the storms produced a measured wind gust to 68 mph as it moved over the Manitowish Waters Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 1:43 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, May 6, 1:43 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
243 PM CDT FRI MAY 6 2016

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND SATURDAY
ISSUED AT 242 PM CDT FRI MAY 6 2016

MAIN FORECAST FOCUS TO BE ON THE PASSAGE OF A COLD FRONT TONIGHT
AND POTENTIAL FOR ANY THUNDERSTORMS TO DEVELOP.

THE 19Z MSAS SURFACE ANALYSIS SHOWED THIS COLD FRONT STRETCHED
FROM AN AREA OF LOW PRESSURE OVER CENTRAL ONTARIO SOUTHWEST
THROUGH NE MN...AND CONTINUING INTO CENTRAL SECTIONS OF SD.
PRECIPITATION HAS BEEN A BIT SPOTTY SO FAR...DESPITE TEMPERATURES
IN NE MN SOARING TO 90 DEGREES.

THIS COLD FRONT IS FORECAST TO DROP SE INTO NORTHERN WI THIS
EVENING AND PASS THROUGH CENTRAL/EAST-CENTRAL WI AROUND OR SHORTLY
AFTER MIDNIGHT. MODELS INDICATE SOME MODEST MID-LEVEL INSTABILITY
(STEEP LAPSE RATES/8H LI'S AROUND -2)...ALTHOUGH THERE IS EVIDENCE
OF A LOW-LEVEL CAP FROM FORECAST SOUNDINGS. THEREFORE...ANTICIPATE
A SCATTERED LINE OF HIGH-BASED SHOWERS/THUNDERSTORMS TO ACCOMPANY
THE FRONTAL PASSAGE. INSTABILITY OVERALL IS GENERALLY WEAK...SO DO
NOT EXPECT ANY STORMS TO BE STRONG OR SEVERE. WINDS WILL VEER TO
THE NORTH AND BRIEFLY GUST...ESPECIALLY OVER EASTERN WI WHERE THE
WINDS WOULD FUNNEL DOWN THE BAY OR ALONG THE LAKESHORE. MIN
TEMPERATURES WILL BE MILD WITH READINGS ONLY FALLING INTO THE MID
TO UPPER 40S NORTH/DOOR COUNTY...50-55 DEGREE RANGE SOUTH.

SOME CLEARING WILL OCCUR BEHIND THE FRONTAL PASSAGE SATURDAY
MORNING...HOWEVER SOME BUILD-UP OF MID CLOUDS IS ADVERTISED BY THE
MODELS FOR SATURDAY AFTERNOON AS COOLER AIR ALOFT INTERACTS WITH
THE STRONG MAY SUN AND SHORTWAVE ENERGY MOVES INTO THE GREAT LAKES
AS AN UPPER TROUGH ROTATES THROUGH THE REGION. DO NOT BELIEVE THAT
THERE WILL BE ENOUGH MOISTURE LEFT BEHIND THE FRONT TO ALLOW ANY
PRECIPITATION TO DEVELOP...JUST MORE CLOUDS IN THE AFTERNOON. MAX
TEMPERATURES WILL BE MORE SEASONAL WITH READINGS AROUND 60 DEGREES
LAKESIDE...LOWER TO MIDDLE 60S NORTH-CENTRAL AND MID TO UPPER 60S
ELSEWHERE.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
ISSUED AT 242 PM CDT FRI MAY 6 2016

MODEL GUIDANCE CONTINUES THE TREND OF SPLIT FLOW ACROSS THE
CONTINENT THROUGH NEXT WEEK. THERE WILL BE AT LEAST A COUPLE
CHANCES FOR PRECIPITATION IN THIS PERIOD...BUT SUBTLE DIFFERENCES
BETWEEN MODELS IN THE INTERACTION OF LOWS IN BOTH THE NORTHERN AND
SOUTHERN STREAMS MAKE PRECISE TIMING DIFFICULT. THE RESULT IS A
SMATTERING OF POPS THROUGHOUT THE PERIOD. THERE APPEARS TO BE
SUFFICIENT INSTABILITY TO MENTION SOME POTENTIAL FOR THUNDERSTORMS
EARLY IN THE WEEK...WHILE MENTIONS OF THUNDER HAVE LARGELY BEEN
REMOVED AS THE WEEK PROGRESSES.

SATURDAY NIGHT THRU SUNDAY NIGHT...
WEATHER CONDITIONS SHOULD BE LARGELY QUIET DURING THIS PERIOD WITH
A RIDGE OF HIGH PRESSURE DRIFTING EASTWARD ACROSS THE AREA. THE
NAM SUGGESTS SOME SCATTERED SHOWERS SATURDAY NIGHT AT THE
BEGINNING OF THE PERIOD AS AN UPPER LEVEL VORT MAX QUICKLY SHOOTS
THROUGH THE GREAT LAKES...AND THERE IS SOME SUPPORT FROM THE SREF
AND THE NCAR WRF ENSEMBLE WHICH HAVE A FEW WETTER MEMBERS.
HOWEVER...EXPECT THAT MOISTURE WILL LARGELY BE LACKING AND THE END
RESULT WILL BE DRY. ALSO SPURRED BY A RELATIVE LACK OF ATMOSPHERIC
MOISTURE...EXPECT RELATIVE HUMIDITY TO AGAIN BE LOW...SIMILAR TO
TODAY AND THE FORECAST FOR TOMORROW. THE PROLONGED PERIOD OF LOW
RH SHOULD HELP MAKE FINE FUELS RECEPTIVE TO FIRE IGNITION AND
GROWTH...AND A GREATER OPPORTUNITY FOR IGNITIONS SHOULD EXIST WITH
OPENING WEEKEND FOR THE FISHING SEASON. HOWEVER...IN THE WAKE OF A
COLD FRONT...TEMPERATURES SHOULD BE COOLER AND WINDS CALMER THAN
TODAY...SO NO FIRE WEATHER HEADLINES ARE ANTICIPATED AT THIS TIME.

NEXT WEEK...
A MORE SIGNIFICANT CHANCE FOR RAIN WITH AN OCCASIONAL
THUNDERSTORM LOOK TO MOVE INTO THE REGION EARLY NEXT WEEK. THE
BEST OPPORTUNITY FOR ELEVATED INSTABILITY AND ANY POTENTIAL
THUNDER LOOKS TO COME MONDAY NIGHT INTO TUESDAY. THIS IS STILL
FAIRLY LIMITED...SO NOT REALLY CONCERNED ABOUT SEVERE WEATHER AT
ALL. ONSET OF PRECIPITATION IS SOMEWHAT IN QUESTION...AND WILL
LARGELY DEPEND ON HOW QUICKLY A SOUTHERLY FLOW OF LOW LEVEL MOIST
AIR CAN OVERCOME THE CURRENT DRYNESS. THERE MAY BE A RELATIVE LULL
IN THE PRECIP MIDWEEK AS THE FIRST UPPER LOW WEAKENS AND DEPARTS
THE REGION...BUT THE AFOREMENTIONED DIFFICULTY IN PARSING THE
SUBTLE DIFFERENCES IN GUIDANCE MAKE IT HARD TO DELINEATE WHERE ANY
DRY PERIODS MAY OCCUR RIGHT NOW. A SECOND UPPER LOW WILL BRING
MORE PRECIP BY LATE WEEK.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1231 PM CDT FRI MAY 6 2016

VFR CONDITIONS TO PREVAIL THROUGH THE TAF PERIOD...HOWEVER A
TEMPORARY LOWERING OF CIGS/VSBYS ARE POSSIBLE WITH ANY
THUNDERSTORMS THAT WILL BE ASSOCIATED WITH THE PASSAGE OF A COLD
FRONT TONIGHT. THIS FRONT IS EXPECTED TO MOVE THROUGH THE RHI TAF
SITE BY MID-EVENING...THE AUW/CWA TAF SITES AROUND MIDNIGHT AND
THE GRB AND MTW TAF SITES BETWEEN 07Z AND 09Z. WINDS WILL VEER TO
THE NORTH BEHIND THE FRONTAL PASSAGE AND COULD BRIEFLY GUST OVER
20 KNOTS. HAVE ALSO INCLUDED LLWS TO THE TAF'S THIS EVENING AS
RELATIVELY LIGHT SW WINDS AT THE SURFACE WILL BE MET WITH A GUSTY
WEST WIND OVER 30 KNOTS ABOVE 1K FEET. VFR CONDITIONS SHOULD
CONTINUE INTO SATURDAY AFTERNOON...ALTHOUGH SOME HI-BASED CU OR
LOW-END ALTOCU IS EXPECTED TO DEVELOP.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KALLAS
LONG TERM......LUCHS
AVIATION.......AK
Hazardous weather outlook, May 6, 1:33 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
233 PM CDT FRI MAY 6 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
233 PM CDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...HOWEVER NONE OF THESE STORMS
ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

DESPITE COOLER CONDITIONS ON SATURDAY...A VERY DRY AIR MASS IS
EXPECTED TO SETTLE OVER THE REGION. AFTERNOON RELATIVE HUMIDITIES
COULD FALL INTO THE 20 TO 30 PERCENT RANGE AND RESULT IN ELEVATED
FIRE DANGER.

THUNDERSTORMS ARE ALSO POSSIBLE EARLY NEXT WEEK. WHILE SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...IT IS TOO EARLY TO RULE OUT
THE POTENTIAL ENTIRELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-071945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
233 PM CDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...BUT SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED. WINDS ARE EXPECTED TO VEER TO THE NORTH AND
INCREASE BEHIND THE PASSAGE OF A COLD FRONT. WINDS AND WAVES MAY
APPROACH SMALL CRAFT CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE EARLY NEXT WEEK.

KALLAS/LUCHS

In the hours before

Special weather statement, May 6, 1:00 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT FRI MAY 6 2016

WIZ005-010>013-018>021-030-031-035>038-073-074-062200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-MARATHON-SHAWANO-WOOD-
PORTAGE-WAUPACA-OUTAGAMIE-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
200 PM CDT FRI MAY 6 2016

...ELEVATED FIRE WEATHER CONDITIONS OCCURRING THIS AFTERNOON...

ABNORMALLY WARM TEMPERATURES HAVE COMBINED WITH LOW RELATIVE
HUMIDITY AND SOUTHWEST WINDS GUSTING TO 20 TO 25 MPH THIS
AFTERNOON. IN PARTS OF NORTH CENTRAL WISCONSIN...RELATIVE HUMIDITY
HAS FALLEN TO AROUND 15 PERCENT.

THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ALSO DETERMINED
FIRE DANGER TO BE VERY HIGH...AND THE AGENCY HAS REPORTED MULTIPLE
FIRES ACROSS THE AREA THIS AFTERNOON.

UNDER THESE CONDITIONS...WILDLAND FIRES CAN START EASILY AND
SPREAD QUICKLY. A COLD FRONT WILL PASS THROUGH THE AREA LATE THIS
EVENING...BRINGING COOLER TEMPERATURES...HIGHER RELATIVE
HUMIDITY...AND A CHANCE FOR RAIN.

RESIDENTS ARE URGED TO CONSIDER ANOTHER DAY FOR ANY OUTDOOR
BURNING. DO NOT PARK ANY MOTORIZED VEHICLE OVER GRASSES OR OTHER
VEGETATIVE MATERIAL. ENSURE CHAINS USED IN TOWING OR TRANSPORTING
ITEMS ARE SECURE AND WILL NOT SCRAPE AGAINST THE ROAD. USE GREAT
CAUTION WHEN USING ANY EQUIPMENT OUTDOORS THAT CAN CAUSE SPARKS.

BE SURE TO CHECK WITH THE WISCONSIN DEPARTMENT OF NATURAL
RESOURCES OR LOCAL OFFICIALS BEFORE ATTEMPTING ANY BURNING...AS
BURNING RESTRICTIONS ARE IN PLACE IN MANY COUNTIES AND
COMMUNITIES.

WIZ022-039-040-045-048>050-062200-
DOOR-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
200 PM CDT FRI MAY 6 2016

...ELEVATED FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

ABNORMALLY WARM TEMPERATURES ARE OCCURRING IN THE AREA ON
SOUTHWEST WINDS...ALONG WITH LOW RELATIVE HUMIDITY. SOME LOCATIONS
HAVE SEEN THE RELATIVE HUMIDITY FALL BELOW 30 PERCENT ALREADY THIS
AFTERNOON. THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ALSO
DETERMINED FIRE DANGER TO BE HIGH AND THE AGENCY HAS RESPONDED TO
AT LEAST ONE WILDFIRE.

UNDER THESE CONDITIONS...WILDLAND FIRES CAN START EASILY AND
SPREAD QUICKLY. A COLD FRONT WILL PASS THROUGH THE AREA LATE
TONIGHT...BRINGING COOLER TEMPERATURES...HIGHER RELATIVE
HUMIDITY...AND A CHANCE FOR RAIN.

RESIDENTS ARE URGED TO CHECK WITH THE WISCONSIN DEPARTMENT OF
NATURAL RESOURCES AND LOCAL OFFICIALS FOR BURNING
RESTRICTIONS...AS RESTRICTIONS ON OUTDOOR BURNING MAY BE IN PLACE.
IF YOUR PLANNED BURN IS ALLOWED...USE GREAT CAUTION AND ENSURE
YOUR FIRE IS COMPLETELY EXTINGUISHED AND COLD BEFORE LEAVING. DO
NOT PARK MOTORIZED VEHICLES OVER GRASSES OR OTHER VEGETATIVE
MATERIAL. ENSURE CHAINS USED IN TOWING OR TRANSPORTING ITEMS ARE
SECURE AND WILL NOT SCRAPE AGAINST THE ROAD. USE CAUTION WHEN
USING ANY EQUIPMENT OUTDOORS THAT CAN CAUSE SPARKS.

LUCHS
Special weather statement, May 6, 3:45 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CDT FRI MAY 6 2016

WIZ005-010>013-018>021-030-031-035>038-073-074-070100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-MARATHON-SHAWANO-WOOD-
PORTAGE-WAUPACA-OUTAGAMIE-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
445 PM CDT FRI MAY 6 2016

...NEAR-CRITICAL FIRE WEATHER CONDITIONS CONTINUING THROUGH EARLY
EVENING...

ABNORMALLY WARM TEMPERATURES HAVE COMBINED WITH VERY LOW RELATIVE
HUMIDITY AND SOUTHWEST WINDS GUSTING TO 20 TO 25 MPH TO PRODUCE
NEAR-CRITICAL FIRE WEATHER CONDITIONS LATE THIS AFTERNOON. IN
PARTS OF NORTH CENTRAL WISCONSIN...RELATIVE HUMIDITY HAS FALLEN TO
AROUND 10 PERCENT. THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES
HAS DETERMINED FIRE DANGER TO BE VERY HIGH. THE ELEVATED FIRE
WEATHER CONDITIONS WILL CONTINUE INTO THE EARLY EVENING HOURS.
UNDER THESE CONDITIONS...WILDLAND FIRES CAN START EASILY AND
SPREAD QUICKLY.

BURNING BANS ARE IN EFFECT ACROSS THE REGION...SO RESIDENTS SHOULD
NOT ATTEMPT ANY BURNING. RESIDENTS ARE URGED TO USE CAUTION WITH
SMOKING MATERIALS...AND ENSURE THAT CAMPFIRES ARE COMPLETELY
EXTINGUISHED. DO NOT PARK ANY MOTORIZED VEHICLE OVER GRASSES OR
OTHER VEGETATIVE MATERIAL. ENSURE CHAINS USED IN TOWING OR
TRANSPORTING ITEMS ARE SECURE AND WILL NOT SCRAPE AGAINST THE
ROAD. USE GREAT CAUTION WHEN USING ANY OUTDOOR EQUIPMENT THAT CAN
CAUSE SPARKS.

A COLD FRONT WILL PASS THROUGH THE AREA DURING THE MID TO LATE
EVENING...BRINGING COOLER TEMPERATURES...HIGHER RELATIVE
HUMIDITY...AND A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS.

WIZ022-039-040-045-048>050-070100-
DOOR-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
445 PM CDT FRI MAY 6 2016

...ELEVATED FIRE WEATHER CONDITIONS EXPECTED TO CONTINUE INTO THE
EARLY EVENING...

ABNORMALLY WARM TEMPERATURES ARE OCCURRING IN THE AREA...ALONG
WITH LOW RELATIVE HUMIDITY. SOME LOCATIONS HAVE SEEN THE RELATIVE
HUMIDITY FALL INTO THE 15 TO 25 PERCENT RANGE. THE WISCONSIN
DEPARTMENT OF NATURAL RESOURCES HAS DETERMINED FIRE DANGER TO BE
HIGH. UNDER THESE CONDITIONS...WILDLAND FIRES CAN START EASILY
AND SPREAD QUICKLY.

RESIDENTS ARE URGED TO USE CAUTION WITH SMOKING MATERIALS...AND
ENSURE THAT CAMPFIRES ARE COMPLETELY EXTINGUISHED. DO NOT PARK ANY
MOTORIZED VEHICLE OVER GRASSES OR OTHER VEGETATIVE MATERIAL.
ENSURE CHAINS USED IN TOWING OR TRANSPORTING ITEMS ARE SECURE AND
WILL NOT SCRAPE AGAINST THE ROAD. USE GREAT CAUTION WHEN USING ANY
EQUIPMENT OUTDOORS THAT CAN CAUSE SPARKS.

RESIDENTS ARE URGED TO CHECK WITH THE WISCONSIN DEPARTMENT OF
NATURAL RESOURCES OR LOCAL OFFICIALS BEFORE ATTEMPTING TO BURN
YARD WASTE...AS RESTRICTIONS ON OUTDOOR BURNING MAY BE IN PLACE.

A COLD FRONT WILL PASS THROUGH THE AREA TOWARD MIDNIGHT...
BRINGING COOLER TEMPERATURES...HIGHER RELATIVE HUMIDITY...AND A
SMALL CHANCE OF SHOWERS AND THUNDERSTORMS.

KIECKBUSCH

The radar

The Marquette radar (KMQT), 185 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
May 6, 5:35 PM CST
Where
Vilas County, 0.64 mi S of Manitowish Waters
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
46.121, -89.878

Thunderstorm winds downed several trees as the storm passed through Manitowish Waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627156.